These Common Medications Can Cause Dehydration. Here’s How to Avoid It

  • Commonly used medications can cause dehydration.
  • These include medications for blood pressure and diabetes.
  • Headache, dry mouth, and lightheadedness are signs of dehydration.

Summertime and dehydration often go together. But did you know that heat isn’t the only reason you may become dehydrated?

Common medications can also cause dehydration due to the medication’s ability to affect kidney function and electrolyte balance, as well as side effects they may cause, such as nausea and diarrhea.

While there are several medications that can cause dehydration, the following are some of the most common.

“If one or more of your medications is known to increase the risk of dehydration, you should never stop taking it without talking to your doctor first, as this can often do more harm than good,” HaVy Ngo-Hamilton, PharmD, clinical consultant at BuzzRx

Blood pressure medications

Blood pressure medications including ACE inhibitors (angiotensin-converting enzyme inhibitors), such as lisinopril and ramipril and ARBs (angiotensin II receptor blockers), such as losartan, valsartan, and irbesartan can cause dehydration if a person taking them doesn’t drink enough water.

ACE inhibitors and ARBs treat high blood pressure by inhibiting the renin-angiotensin aldosterone system (RAAS).

“RAAS is a complex system that plays a crucial role in regulating blood pressure, balancing fluids and electrolytes, and controlling thirst perception,” said Ngo-Hamilton. “By inhibiting this system, ACE inhibitors and ARBs can quell a person’s urge to drink water, potentially leading to dehydration.”

In some cases, she said ACE inhibitors can cause abdominal pain and watery diarrhea.

Another thing to keep in mind is that ACE inhibitors and ARBs can interfere with the blood flow through the kidneys, affecting its ability to filter blood and remove toxins.

“The risk of kidney injury is even higher if you are already dehydrated,” said Ngo-Hamilton.

Diabetes medications

Diabetes medication, such as metformin, canagliflozin (Invokana), and empagliflozin (Jardiance) can cause dehydration due to the following:

Metformin has the common side effect of upset stomach and diarrhea. If left untreated, persistent diarrhea caused by metformin can lead to dehydration.

Related post  This Is the Most Popular Country for Digital Nomads, According to One Study

Empagliflozin and canagliflozin are known as SGLT2 Inhibitors (sodium-glucose cotransporter-2 inhibitors), and they work by preventing the kidneys from reabsorbing the blood glucose that is being filtered, which causes glucose to be excreted through the urine.

“When the body processes sugar, it pulls water to wherever it is located. The sodium content becomes over-diluted with the water drawn in by the sugar,” said Ngo-Hamilton. “This is why someone with high blood sugar may have low sodium. Consequently, high sugar content in the urine also causes frequent urination, which can also lead to dehydration.”

In hot temperatures, often people choose to drink water and Gatorade-type drinks. However, people with diabetes have a problem with excess sugar in their bloodstream and these types of drinks can increase their sugar levels, said Emily Beckman, APRN, a nurse practitioner at Norton Community Medical Associates.

“Excess sugar in the blood then causes the kidneys to say, ‘Hey, I need to work harder to get rid of this sugar.’ How do the kidneys do this? Urination, which drives the dehydration to actually worsen,” Beckman told Healthline.

Diuretics

Diuretics, often referred to as “water pills,” are typically used to treat high blood pressure, as well as heart failure, liver failure, tissue swelling (edema), and kidney disorders, such as kidney stones.

The goal of being on a diuretic is to try to achieve euvolemia, a state where your fluid levels are “normal,” said Beckman. However, these medications cause dehydration because they are given when the body has a condition that makes it hold onto fluid.

“[The diuretic] will pull off fluid and excrete it through the urine. However, when your body is dehydrated, it is dangerous to add on these medicines, as your body is already ‘too dry,’” she said.

Chemotherapy

Chemotherapy medications such as cisplatin and doxorubicin are commonly known for causing nausea and vomiting, which can result in dehydration. People on chemotherapy may also not drink enough water due to pain and fatigue.

Related post  The 10 Hottest Zip Codes in America

“Not as commonly known, damage to the kidneys can sometimes cause a drastic increase in urine production for a short period of time. This increase in urine production can also worsen dehydration,” said Ngo-Hamilton.

For instance, she said cisplatin can directly cause damage to the kidneys, whereas other chemotherapy medications like doxorubicin, can lead to renal damage over time, depending on medication interactions, the type of cancer being treated, and other health conditions.

Laxatives

Over-the-counter laxatives commonly used to alleviate occasional constipation, such as Dulcolax, Miralax, and Milk of Magnesia can cause dehydration because they soften the stool by pulling water from other body parts to the colon, which allows the bowel movement to pass more easily and less painfully.

“Drawing water from different body parts to the colon can increase the risk of dehydration,” said Ngo-Hamilton. “While laxatives are helpful and convenient at relieving constipation, one drawback is that they can cause diarrhea, leading to dehydration and electrolyte imbalance.”

Should you drink more water when taking medications to avoid dehydration?

If you are exercising or are working outdoors in high heat, your best bet for hydrating is drinking water with a pinch of salt.

“Salt retains water, which is essential when we are trying to hold into water in our body,” said Beckman.

However, if one of your medications can cause dehydration, Ngo-Hamilton stressed that it can be dangerous to overcompensate for the medication’s side effects by drinking more water.

“Consuming too much water can actually be harmful if you have certain medical conditions. For example, if you have heart failure or kidney disease, your doctor may put you on a fluid-restriction diet,” she said.

This type of diet limits the amount of fluid you can consume each day and takes into consideration all sources of foods and drinks that are liquid at room temperature, including water, ice cubes, ice cream, popsicles, soup, and custard.

Related post  These Are The World’s Most Expensive Cities

Beckman noted that it is possible to drink too much water in one sitting.

“Frequent sips of water throughout the day provide a more optimal approach to a healthy electrolyte and fluid balance in your body. Too much fluid at once will cause electrolyte abnormalities, too,” she said.

If one of your medications is known to cause dehydration, talk with your doctor about the recommended fluid intake that is safe to keep you well-hydrated.

How to avoid dehydration

Signs and symptoms of mild to moderate dehydration include:

  • Headache
  • Dry mouth
  • Lightheadedness
  • Dizziness
  • Fatigue
  • Muscle cramps

Recognizing the signs of dehydration is important for preventing further health complications. To stay hydrated, keep the following tips in mind:

Think about what you drink

Caffeinated beverages like coffee and tea, high-sugar drinks like sodas, and alcoholic beverages can be dehydrating, especially if you drink them outside during high temperatures.

Increase water intake

If you work outside or participate in outdoor sports, make sure you have water handy and remember to take breaks in shady areas to allow your body to cool down.

“If you are generally healthy and do not have a medical condition requiring fluid restriction, you should increase your water intake when you sweat more than usual during exercise or in hot, humid climates,” said Ngo-Hamilton.

Thirst is the first sign of dehydration

Being thirsty is how the body tries to tell you that you need to hydrate. As soon as you feel thirsty, drink.

“We all know how easy it is to forget to drink water when you go from one task to another at work or on daily errands,” said Ngo-Hamilton.

Use an app to stay hydrated

Consider using an app to track your daily water intake or setting a phone reminder to nudge you to drink water.

“Having a favorite water bottle handy also helps some people drink more,” said Ngo-Hamilton.

Leave a Reply

Your email address will not be published. Required fields are marked *